New York: Women taking a common anti-epileptic drug during early pregnancy may have a greater chance of giving birth to a baby with an oral cleft, warns a new study.
“Our results suggest that the increased risk of oral clefts is most pronounced in women taking higher doses of topiramate to treat epilepsy,” said study co-author Elisabetta Patorno of Brigham and Women’s Hospital in Boston, US.
The study, published in the journal Neurology, said the risk is particularly high when the drug is used in high doses.
“Low doses of topiramate may also increase the risk of oral clefts but to a lesser extent,” Patorno said.
“We hope that this work gives important information to women and their clinicians as they determine the best course of treatment and options available to individuals,” Patorno added.
The findings are based on data on more than one million live births over a period of 10 years in the US.
The team examined the risk of oral clefts — including cleft palate or cleft lip — among three groups — infants born to women who had taken topiramate in their first trimester; infants born to women who had taken the drug lamotrigine (an unrelated drug used to treat bipolar disorder and epilepsy); and infants who had not been exposed to anti-epileptic medications in utero.
The researchers found that the risk of oral clefts was approximately three times higher for the topiramate group than for either the lamotrigine or the unexposed group.
“Our results suggest that women with epilepsy on topiramate have the highest relative risk of giving birth to a baby with cleft lip or cleft palate, likely due to the higher doses of topiramate when used for controlling seizures,” said corresponding author Sonia Hernandez-Diaz of the Harvard T.H. Chan School of Public Health.
“The best course may be to avoid prescribing high doses of topiramate to women of childbearing age unless the benefits clearly outweigh the risks,” she added.